Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 168, NWS Mobile, AL

May 24, 1997Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 1997, 2:09 PM CDT for Clarke County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1997, 2:09 PM CDT (19:09 UTC)
Expired
May 24, 1997, 3:15 PM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS1 KMOB 241908 RRA
SVRMOB
ALC025-242015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
209 PM CDT SAT MAY 24 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY
 
AT 208 PM...RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO SOUTHERN
CLARKE COUNTY NEAR CHOCTAW BLUFF. MOVEMENT WAS TO THE NORTH AT 15 MPH.
THIS STORM WILL AFFECT ALMA BY 230 PM AND ALLEN AND GOSPORT BY 245 PM.
DAMAGING WINDS ARE THE PRIMARY THREAT WITH THIS STORM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:47 AM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, May 24, 2:47 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
245 AM CDT SAT MAY 24 1997

KMOB 88D CONTS TO SHOW SHRA ACROSS CNTL AL MOVG TO E.  REMNANTS OF
QSTNRY BNDRY CONTS TO DISSIPATE.  ATMS IS MOIST WTH 65 DEG DP/S
EXTNDG INTO NRN MS AND AL.  LTST WV SAT IMGRY SHOWS HI PRES OVER SERN
US SLWLY MOVG TO E.  SLY FLO WILL INCRS OVR FA DURING NXT 48 HRS.
00Z ETA SHOWS H5 TROF JST TO W OF FA BY 30 HRS AND MVG OVR FA BY 48
HRS.  ASSOCD H5 VORT MAX STAYS TO N OF FA.  ETA LI FCST HAS -6 LI
NUDGING WRN SECTS OF FA BY 48 HRS.  CAPES ALSO APPRCHG 1500 J/KG AND
HELCTY APPRCHG 200 M2/S2.  PW/S REMAIN AOA 1.25 IN THRU PD.  GUD MSTR
SEEN UP TO H7.  DYNMCS LUK STRONGER TO N OF FA BUT CUD SEE SVR TS BY
24 HRS AND ESPCLY BY 48 HRS AS H8-H5 TROF MOVS THRU RGN.  00Z ETA
DVLPS H5 S/W MOR THAN NGM DOES.  LTST NGM MOS NOW HAS LWR POPS FOR FA
THAN IT DID AT 12Z.  FEEL POPS ARE TOO LOW AND WILL STAY CLOSER TO
AVN.

OVR MARINE AREA WNDS WILL REMAIN SLY THRU PD AS HI PRES MOVS E.  WITH
APPRCH OF S/W PRES GRAD WILL TIGHTEN AND SFC WNDS WILL INCRS TO 15 TO
20 KT RANGE ESPCLY INVOF TSRA THRU 48 HRS.  WITH STRONG ONSHORE WNDS
RIP CURRENTS ARE A POSSBLTY ALONG CST.

MOB 84/69/82/70 6565    PNS 84/71/82/71 6554
DTS 81/73/80/71 4654    EVR 84/67/84/67 5655 37

In the hours before

Special weather statement, May 24, 11:00 AM CDT, 3 hours 9 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-250600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE ALABAMA
1100 AM CDT SAT MAY 24 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH TONIGHT.

SOUTHERLY WINDS WILL MAINTAIN A VERY MOIST AND UNSTABLE ATMOSPHERE
OVER THE REGION THROUGH TONIGHT.  SOLAR HEATING WILL CONTRIBUTE TO
GREATER INSTABILITY DURING THE AFTERNOON HOURS AND AS COOL OUTFLOW
FROM THUNDERSTORMS IN CENTRAL LOUISIANA ADVANCES EASTWARD INTO
SOUTHEAST MISSISSIPPI LATE THIS AFTERNOON...STRONG THUNDERSTORMS WILL
DEVELOP IN THE UNSTABLE ATMOSPHERE.  INCREASING LOW AND MID LEVEL
WINDS WILL GENERATE FAVORABLE SHEAR ALLOWING FOR THE DEVELOPMENT OF
SCATTERED SEVERE THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI LATE THIS
AFTERNOON WHICH WILL ADVANCE INTO SOUTHWEST ALABAMA NEAR 6 PM.  WHILE
THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH OVER SOUTHEAST
MISSISSIPI DURING THE EVENING HOURS BUT CONTINUE OVER SOUTHWEST
ALABAMA.  THE SEVERE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THROUGH TONIGHT.
Special weather statement, May 24, 11:01 AM CDT, 3 hours 8 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-250600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE ALABAMA
1100 AM CDT SAT MAY 24 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH TONIGHT.

SOUTHERLY WINDS WILL MAINTAIN A VERY MOIST AND UNSTABLE ATMOSPHERE
OVER THE REGION THROUGH TONIGHT.  SOLAR HEATING WILL CONTRIBUTE TO
GREATER INSTABILITY DURING THE AFTERNOON HOURS AND AS COOL OUTFLOW
FROM THUNDERSTORMS IN CENTRAL LOUISIANA ADVANCES EASTWARD INTO
SOUTHEAST MISSISSIPPI LATE THIS AFTERNOON...STRONG THUNDERSTORMS WILL
DEVELOP IN THE UNSTABLE ATMOSPHERE.  INCREASING LOW AND MID LEVEL
WINDS WILL GENERATE FAVORABLE SHEAR ALLOWING FOR THE DEVELOPMENT OF
SCATTERED SEVERE THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI LATE THIS
AFTERNOON WHICH WILL ADVANCE INTO SOUTHWEST ALABAMA NEAR 6 PM.  WHILE
THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH OVER SOUTHEAST
MISSISSIPI DURING THE EVENING HOURS BUT CONTINUE OVER SOUTHWEST
ALABAMA.  THE SEVERE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:20 PM CDTSevere Thunderstorm WarningMOBMonroe70 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.